Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 309, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2009, 1:21 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 39 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2009, 1:21 PM MDT (19:21 UTC)
- Expired
- Jul 22, 2009, 2:00 PM MDT
- In force
- 39 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Deuel County, NE, Keith County, NE, Perkins County, NE
The radar
The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:33 PM MDT | HAIL 0.5 | Brule, NE | THE BRULE FIRE DEPARTMENT REPORTED PEA TO MARBLE SIZE HAIL WITH VERY HEAVY RAIN. |
| Jul 22, 1:39 PM MDT | HAIL 0.5 | 6 W Brule, NE | PUBLIC REPORTED MARBLE SIZE HAIL WEST OF BRULE. |
| Jul 22, 1:50 PM MDT | HAIL 0.25 | 6 Sw Brule, NE | THE PUBLIC REPORTED PEA SIZE HAIL COVERING THE GROUND WITH VERY HEAVY RAIN. |
| Jul 22, 1:54 PM MDT | HAIL 0.88 | 4 Sw Brule, NE | PUBLIC REPORTED DIME TO NICKEL SIZE HAIL COVERING THE GROUND WITH HEAVY RAIN. |
| Jul 22, 1:54 PM MDT | HAIL 0.88 | 5 Sw Brule, NE | PUBLIC REPORTED NICKEL SIZE HAIL COVERING THE GROUND WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 221921 SVRLBF NEC049-101-135-222000- /O.NEW.KLBF.SV.W.0309.090722T1921Z-090722T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 121 PM MDT WED JUL 22 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA... SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA... NORTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA... THIS INCLUDES THE CITY OF GRANT... * UNTIL 200 PM MDT * AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BRULE...OR 6 MILES EAST OF BIG SPRINGS...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILD HORSE SPRING AND 6 MILES NORTH OF GRANT BY 200 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4091 10146 4077 10190 4112 10211 4116 10183 TIME...MOT...LOC 1921Z 318DEG 19KT 4109 10195 $$ 13
2 follow-up statements
000 WWUS53 KLBF 221934 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 234 PM CDT WED JUL 22 2009 NEC049-221943- /O.CAN.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/ DEUEL NE- 134 PM MDT WED JUL 22 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DEUEL COUNTY IS CANCELLED... LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190 TIME...MOT...LOC 1933Z 333DEG 13KT 4104 10194 $$ NEC101-135-222000- /O.CON.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/ PERKINS NE-KEITH NE- 134 PM MDT WED JUL 22 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR SOUTHWESTERN KEITH AND CENTRAL PERKINS COUNTIES... AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BRULE...OR 7 MILES EAST OF BIG SPRINGS...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTHWEST OF HIGHWAY 61 MILE MARKER 80 BY 155 PM MDT... 8 MILES NORTHWEST OF WILD HORSE SPRING BY 200 PM MDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO VERY HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190 TIME...MOT...LOC 1933Z 333DEG 13KT 4104 10194 $$ 13
000 WWUS53 KLBF 221959 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 159 PM MDT WED JUL 22 2009 NEC101-135-222008- /O.EXP.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/ PERKINS NE-KEITH NE- 159 PM MDT WED JUL 22 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEITH AND CENTRAL PERKINS COUNTIES WILL EXPIRE AT 200 PM MDT... THIS STORM AND OTHER STORMS FORMING ACROSS KEITH COUNTY WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAINFALL...POSSIBLY UP TO AN INCH PER HOUR...OVER THE NEXT HOUR OR SO. ADDITIONAL SEVERE WEATHER IS POSSIBLE THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA. LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190 TIME...MOT...LOC 1958Z 333DEG 13KT 4096 10188 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:43 AM MDT, 10 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 2:43 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 343 AM CDT WED JUL 22 2009 .DISCUSSION... THUNDERSTORM POTENTIAL IS THE MAIN CONCERN FOR THE NEXT COUPLE OF DAYS...THEN A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY...AND SHOULD BE A PLEASANT WEEKEND. TODAY AND TONIGHT...LATEST NAM MODEL CONTINUES TO SUPPORT CONVECTION BREAKING OUT ACROSS THE CENTRAL FORECAST AREA THIS AFTERNOON. IT SUGGESTS A BOUNDARY/CONVERGENCE AREA WILL BE THE FOCUS FOR INITIAL DEVELOPMENT ALONG A LINE FROM OSHKOSH...TO MULLEN...TO BURWELL. THESE STORMS WILL THEN MOVE SOUTH AND SOUTHEAST INTO SOUTHWEST NEBRASKA...WHERE SOME POOLING OF DEW POINTS/MOISTURE WILL MAKE FOR A MODERATELY UNSTABLE ATMOSPHERE. GFS ALSO INDICATES INCREASING LOW LEVEL CONVERGENCE ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON...AS LOW PRESSURE DEEPENS ACROSS NORTHEAST COLORADO. DEEP LAYER SHEAR ON THE ORDER OF 40 KTS...COMBINED WITH A MODERATELY UNSTABLE ATMOSPHERE...SHOULD LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SUPERCELLS CONTAINING LARGE HAIL...AS WET BULB ZERO HEIGHT AROUND 10K FEET...AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT HAIL GROWTH. LOW LEVEL JET WILL STRENGTHEN TONIGHT...WITH STORMS POSSIBLE CONVERGING INTO A SMALL CLUSTER OR TWO ACROSS SOUTHWEST NEB AND NORTHWEST KS. IF THIS OCCURS...SOME WIND DAMAGE MAY BECOME A CONCERN AS WELL AS THE LARGE HAIL POTENTIAL. THURSDAY AND FRIDAY...CONVERGENCE ALONG LEE TROUGH/DRY LINE MAY SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THURSDAY AFTERNOON...AS MOIST PLUME WILL CONTINUE FEEDING INTO THE PLAINS...COMBINED WITH STEEP MID LEVEL LAPSE RATES. A FEW STG/SVR STORMS AGAIN POSSIBLE LATE IN THE AFTERNOON AND EVENING. COLD FRONT WILL MAKE IT/S WAY ACROSS THE AREA LATE THURSDAY NIGHT...WITH PERHAPS A FEW ISOLATED STORMS LINGERING INTO FRIDAY. OTHERWISE...IT WILL BE QUITE WARM THURSDAY...WITH HIGHS IN THE 90S SOUTH AND WEST AND UPPER 80S NORTHEAST. IT WILL BE A FEW DEGREES COOLER BEHIND THE FRONT ON FRIDAY...BUT STILL MAY PUSH 90 IN THE SOUTHWEST...AS COOLER AIR LAGGING A BIT BEHIND THE COLD FRONT. SATURDAY AND SUNDAY...LOOKING QUITE NICE WEATHER WISE...AS THE AREA WILL BE WELL WITHIN IN THE POST FRONTAL AIRMASS. DEW POINTS WILL BE QUITE COMFORTABLE /IN THE UPPER 40S TO MID 50S/ ALONG WITH HIGH TEMPS IN THE 80 TO 85 DEGREE RANGE. MONDAY AND BEYOND...AREA REMAINS IN A NORTHWEST FLOW ALOFT...ALONG WITH BOUTS OF PRECIPITATION AND NEAR OR SLIGHTLY BELOW NORMAL TEMPS. && .AVIATION... THROUGH 15Z THIS MORNING...VFR. ISOLATED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS ERN WY AND THE NEB PANHANDLE. THIS ACTIVITY WILL SPREAD SOUTH AND WEST OF HIGHWAY 61 THROUGH SOUTHWESTERN NEB. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 20 MPH. LOCAL IFR CONDITIONS WILL DEVELOP NEAR THESE STORMS. 15Z-18Z...VFR. 18Z-03Z TODAY THROUGH EARLY THIS EVENING...VFR WITH ISOLATED TO PERHAPS SCATTERED AFTERNOON/EVENING SEVERE THUNDERSTORMS DEVELOPING. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH. ACTIVITY IS EXPECTED TO DEVELOP BETWEEN 18Z AND 21Z ALONG OR SOUTH OF HIGHWAY 20 WEST OF KANW. STORMS WILL SPREAD SLOWLY SOUTH TOWARD INTERSTATE 80 WEST OF KLXN THROUGH THE EVENING HOURS. LARGE HAIL AND WIND DAMAGE ARE THE MAIN CONCERN. 03Z-12Z OVERNIGHT...VFR ALL AREAS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...TAYLOR AVIATION...COLE
Hazardous weather outlook, Jul 22, 4:21 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 521 AM CDT WED JUL 22 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-231030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 521 AM CDT WED JUL 22 2009 /421 AM MDT WED JUL 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF WYOMING AND THROUGH NEBRASKA THIS AFTERNOON. SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE EXPECTED TO DEVELOP AROUND 3 PM ALONG AND SOUTH OF NEBRASKA HIGHWAY 2. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH AND THIS MOTION WILL MOVE THE STORMS THROUGH SOUTHWEST NEBRASKA DURING THE LATE AFTERNOON AND EARLY EVENING. JULY IS THE MOST FAVORABLE MONTH FOR VERY LARGE HAIL ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. BE ALERT TO INTENSE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...HEAT...MOISTURE AND INSTABILITY WILL INCREASE. WINDS ALOFT WILL BE STRONG AND ANOTHER WEAK UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE OUT OF WYOMING AND ACROSS NEBRASKA LATE IN THE DAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE FROM LATE THURSDAY AFTERNOON ONWARD. THE THUNDERSTORMS COULD LAST UNTIL LATE AT NIGHT AS MOISTURE CONTINUES TO INCREASE AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:16 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 59 min |
| Jul 22, 2:34 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln | 56 min |
| Jul 22, 2:49 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 56 min |
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 54 min |
| Jul 22, 3:11 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 64 min |
| Jul 22, 4:10 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 50 min |
| Jul 22, 4:19 PM MDT | Flash Flood Warning | LBF | Frontier | 3 hr |
| Jul 22, 4:23 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan, McPherson | 52 min |
| Jul 22, 4:33 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 27 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.